Automorphisms of character varieties
Annales Henri Lebesgue, Volume 4 (2021) , pp. 591-603.

Metadata

Keywordsmapping class group, character variety, measured lamination

Abstract

We show that the algebraic automorphism group of the SL 2 () character variety of a closed orientable surface with negative Euler characteristic is a finite extension of its mapping class group. Along the way, we provide a simple characterization of the valuations on the character algebra coming from measured laminations.


References

[AS16] Aramayona, Javier; Souto, Juan Rigidity phenomena in the mapping class group, Handbook of Teichmüller theory. Vol. VI (IRMA Lectures in Mathematics and Theoretical Physics), Volume 27, European Mathematical Society, 2016, pp. 131-165 | MR 3618188 | Zbl 1345.30056

[Che13] Chenevier, Gaëtan Représentations galoisiennes automorphes et conséquences arithmétiques des conjectures de Langlands et Arthur (2013) (Mémoire de HDR https://arxiv.org/abs/1307.5170)

[CM12] Charles, Laurent; Marché, Julien Multicurves and regular functions on the representation variety of a surface in SU(2), Comment. Math. Helv., Volume 87 (2012), pp. 409-431 | Article | MR 2914854 | Zbl 1246.57022

[FLP79] Fathi, A.; Laudenbach, F.; Poénaru, V. Comment Thurston compactifie l’espace de Teichmüller, Travaux de Thurston sur les surfaces. Seminaire Orsay (Astérisque), Société Mathématique de France, 1979 no. 66-67, pp. 139-150 | Numdam | Zbl 0446.57015

[FM12] Farb, Benson; Margalit, Dan A primer in mapping class groups, Princeton Mathematical Series, 49, Princeton University Press, 2012 | Zbl 1245.57002

[Iva97] Ivanov, Nikolai Automorphisms of complexes of curves and of Teichmüller spaces, Internat. Math. Res. Notices, Volume 14 (1997), pp. 651-666 | Article | MR 1460387

[LM08] Lindenstrauss, Elon; Mirzakhani, Maryam Ergodic theory of the space of measured laminations, Int. Math. Res. Not., Volume 2008 (2008) no. 4, rnm126 | MR 2424174 | Zbl 1160.37006

[Luo00] Luo, Feng Automorphisms of the complex of curves, Topology, Volume 39 (2000) no. 2, pp. 283-298 | MR 1722024 | Zbl 0951.32012

[Mar16] Marché, Julien Character varieties in SL 2 and skein algebras, Topology, Geometry and Algebra of low dimensional manifolds, RIMS, Kyoto, Volume 1991 (2016), pp. 27-42

[Mas82] Masur, Howard Interval exchange transformations and measured foliations, Ann. Math., Volume 115 (1982) no. 1, pp. 169-200 | Article | MR 644018 | Zbl 0497.28012

[MO93] Morgan, John W.; Otal, Jean-Pierre Relative growth rates of closed geodesics on a surface under varying hyperbolic structures, Comment. Math. Helv., Volume 68 (1993) no. 2, pp. 171-208 | Article | MR 1214228 | Zbl 0795.57009

[Ota12] Otal, Jean-Pierre Compactification of spaces of representations, after Culler, Morgan and Shalen, Berkovich Spaces and Applications (Lecture Notes in Mathematics), Volume 2119 (2012), pp. 367-413 | Zbl 1335.57001

[P17] De Concini, Corrado; Procesi, Claudio The invariant theory of matrices, University Lecture Series, 69, American Mathematical Society, 2017 | MR 3726879 | Zbl 1401.15001

[Pap86a] Papadopoulos, Athanase Deux remarques sur la géométrie symplectique de l’espace des feuilletages mesurés sur une surface, Ann. Inst. Fourier, Volume 36 (1986) no. 2, pp. 127-141 | Article | Numdam | Zbl 0576.57026

[Pap86b] Papadopoulos, Athanase Geometric intersection functions and hamiltonian vector fields on the space of measured laminations, Pac. J. Math., Volume 124 (1986) no. 2, pp. 375-402 | Article | Zbl 0608.58036

[PS00] Przytycki, Józef H.; Sikora, Adam S. On skein algebras and Sl 2 (C)-character varieties, Topology, Volume 39 (2000) no. 1, pp. 115-148 | Article | MR 1710996 | Zbl 0958.57011

[PS19] Przytycki, Józef H.; Sikora, Adam S. Skein algebras of surfaces, Trans. Am. Math. Soc., Volume 371 (2019) no. 2, pp. 1309-1332 | Article | MR 3885180 | Zbl 06993269

[Sha02] Shalen, Peter B. Representations of 3-manifold groups, Handbook of geometric topology, North-Holland, 2002, pp. 955-1044 | Zbl 1012.57003

[Sko96] Skora, Richard K. Splittings of surfaces, J. Am. Math. Soc., Volume 9 (1996) no. 2, pp. 605-616 | Article | MR 1339846 | Zbl 0877.57002

[Thu09] Thurston, D. Geometric intersection of curves on surfaces (2009) (preprint, https://dpthurst.pages.iu.edu/DehnCoordinates.pdf)

[Vaq07] Vaquié, Michel Extension d’une valuation, Trans. Am. Math. Soc., Volume 359 (2007) no. 7, pp. 3439-3481 | Article | MR 2299463 | Zbl 1121.13006

[ÈH74] Èl’-Huti, M. H. Cubic surfaces of Markov type, Mat. Sb., N. Ser., Volume 93(135) (1974), p. 331-346, 487 | MR 0342518 | Zbl 0303.14005